Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2018, 6:45 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 6:45 PM MST (01:45 UTC)
- Expired
- Jul 9, 2018, 7:30 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
807 WUUS55 KTWC 100145 SVRTWC AZC019-100230- /O.NEW.KTWC.SV.W.0015.180710T0145Z-180710T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 645 PM MST MON JUL 9 2018 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northwestern Pima County in southeastern Arizona... * Until 730 PM MST. * At 645 PM MST, a severe thunderstorm was located over Ajo, or 37 miles south of Gila Bend, moving west at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ajo, Charco 27 and Why. This includes the following highways... Route 85 between mile markers 33 and 55. Route 86 between mile markers 53 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3250 11254 3223 11260 3225 11302 3250 11304 TIME...MOT...LOC 0145Z 067DEG 28KT 3242 11285 HAIL...0.75IN WIND...60MPH $$ GL
2 follow-up statements
573 WWUS55 KTWC 100200 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 700 PM MST MON JUL 9 2018 AZC019-100230- /O.CON.KTWC.SV.W.0015.000000T0000Z-180710T0230Z/ Pima- 700 PM MST MON JUL 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR NORTHWESTERN PIMA COUNTY... At 700 PM MST, a severe thunderstorm was located near Ajo, or 41 miles south of Gila Bend, moving southwest at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ajo, Charco 27 and Why. This includes the following highways... Route 85 between mile markers 33 and 55. Route 86 between mile markers 53 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3250 11254 3223 11260 3225 11302 3250 11304 TIME...MOT...LOC 0200Z 062DEG 19KT 3239 11292 HAIL...0.75IN WIND...60MPH $$ GL
071
WWUS55 KTWC 100226
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
726 PM MST MON JUL 9 2018
AZC019-100236-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-180710T0230Z/
Pima-
726 PM MST MON JUL 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 730 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3250 11254 3223 11260 3225 11302 3250 11304
TIME...MOT...LOC 0226Z 067DEG 28KT 3232 11311
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM MST, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 200 PM MST Mon Jul 9 2018 .SYNOPSIS...Plentiful moisture will remain over the region through next weekend resulting in multiple rounds of thunderstorms and showers. Some Thunderstorms will generate strong winds and heavy rainfall. Due to the increase in clouds and showers, temperatures will run several degrees below normal through the week. && .DISCUSSION...A favorable flow pattern and deep moisture needed for thunderstorms will remain in place this week. Already starting to see scattered showers and thunderstorms across the area this afternoon as an upper low/inverted trough was aiding in the development today. Strong thunderstorm winds and locally heavy rainfall will be the main concerns through this evening. The upper low/inverted trough will track westward helping sustain showers and thunderstorms overnight tonight. The inverted trough should be extending over western Arizona by tomorrow afternoon with the steering flow becoming more southerly over the area. The combination of anticipated cloudiness, some lingering showers, and the position of the trough axis should delay the redevelopment of thunderstorms on Tuesday. Another upper low centered over central Oklahoma will drift westward tonight and Tuesday, complicating the flow pattern a bit Wednesday into Friday. Overall, though, the large scale pattern will favor daily showers and thunderstorms with day-to-day variations in the area of most activity. Otherwise, rain chances and cloudiness will help keep daytime temperatures a few degrees below normal this week. && .AVIATION...Valid through 11/00Z. Scattered -TSRA/-SHRA this afternoon into this evening with storms propagating to the west. Additional area of -SHRA/TS later tonight into early Tuesday morning mainly east of KTUS. In the late morning/early afternoon Tuesday expect another round of -TSRA/-SHRA area wide. Clouds will be SCT-BKN at 8k-10k ft AGL with BKN clouds above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts possible. Outside of thunderstorm winds, sfc winds will be out of the east/southeast at 8-15 kts with some afternoon gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will remain high during the next 7 days. Scattered showers and thunderstorms area-wide each day with storms lingering into the overnight hours. 20 ft surface winds will generally be 15 mph or less from an easterly direction through Tuesday, and thereafter follow a more typical diurnal pattern. In the vicinity of thunderstorms expect strong and variable winds. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 12:51 PM MST, 5 hours 54 minutes before
Special Weather Statement National Weather Service Tucson AZ 1251 PM MST MON JUL 9 2018 AZZ504>506-092030- Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 1251 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST... At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and Dove Mountain. LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136 TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107 HARDIN
Special weather statement, Jul 9, 1:17 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST MON JUL 9 2018
AZZ502-503-515-092100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
117 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...
At 114 PM MST, Doppler radar was tracking a line of strong
thunderstorms from south of Kitt Peak to Newfield along the
International Border. This line of storms was moving west
at 20 mph.
Wind gusts up to 50 mph will be possible with this line of
thunderstorms.
Locations impacted include...
Kitt Peak, Topawa, South Komelik, Sasabe, San Miguel, Junction Of
Highway 286 And Arivaca Road, Little Tucson, Choulic, Fresnal Canyon
and Vamori.
LAT...LON 3188 11132 3147 11148 3163 11195 3199 11178
3202 11148
TIME...MOT...LOC 2014Z 097DEG 16KT 3173 11152
ZellSpecial weather statement, Jul 9, 2:12 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST MON JUL 9 2018
AZZ502-503-515-092215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
212 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM
MST...
At 210 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Kitt Peak south to the International Border. This
line of thunderstorms was moving west at 20 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, Vamori,
Topawa, South Komelik, Big Fields, San Miguel, Cowlic, Artesa,
Choulic, Comobabi, Nolic, Fresnal Canyon and San Isidro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3196 11155 3154 11169 3170 11218 3214 11207
3216 11153
TIME...MOT...LOC 2110Z 086DEG 16KT 3185 11169
ZellSpecial weather statement, Jul 9, 3:20 PM MST, 3 hours 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 320 PM MST MON JUL 9 2018 AZZ503-504-092245- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 320 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 345 PM MST... At 320 PM MST, Doppler radar was tracking a strong thunderstorm over Drexel-Alvernon, or 7 miles south of Tucson, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Green Valley, Sahuarita, East Sahuarita, Littletown, Drexel Heights, Summit, Drexel-Alvernon, Tanque Verde, Valencia West, Tucson Estates, South Tucson, Rita Ranch, Davis-Monthan Air Force Base, San Xavier Mission, Tucson International Airport and Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3226 11078 3189 11077 3190 11113 3221 11107 TIME...MOT...LOC 2220Z 085DEG 10KT 3214 11090 GL
Special weather statement, Jul 9, 3:54 PM MST, 2 hours 51 minutes before
Special Weather Statement National Weather Service Tucson AZ 354 PM MST MON JUL 9 2018 AZZ503-504-092345- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 354 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 353 PM MST, Doppler radar was tracking a strong thunderstorm near Drexel Heights, or 12 miles southwest of Tucson, moving west at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Sahuarita, Drexel Heights, Valencia West, Summit, Tucson Estates, South Tucson, San Xavier Mission, Ryan Field and Tucson International Airport. LAT...LON 3226 11094 3199 11090 3196 11120 3223 11120 TIME...MOT...LOC 2253Z 078DEG 21KT 3209 11107 GL
Special weather statement, Jul 9, 6:08 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
608 PM MST MON JUL 9 2018
AZZ501-502-100200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
608 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
700 PM MST...
At 607 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Ajo, or 34 miles south of Gila Bend, moving west at 15
to 20 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm, followed by heavy rain.
Locations impacted include...
Ajo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3250 11302 3251 11266 3250 11252 3234 11250
3227 11304
TIME...MOT...LOC 0107Z 090DEG 14KT 3246 11262
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:08 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 9, 7:15 PM MST | Areal Flood Advisory | TWC | Pima | 90 min |
| Jul 10, 1:27 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Jul 10, 1:29 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 10, 1:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 10, 1:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 10, 1:58 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 10, 2:08 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 10, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 25 min |
| Jul 10, 3:50 PM MST | Areal Flood Advisory | TWC | Pima | 85 min |
| Jul 10, 3:57 PM MST | Flash Flood Warning | TWC | Pinal | 93 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.